Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 140, NWS Jackson, KY

August 16, 2007Bath County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 16, 2007, 5:16 PM EDT for Bath County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2007, 5:16 PM EDT (21:16 UTC)
Expired
Aug 16, 2007, 6:15 PM EDT
In force
59 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 4:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:14 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 16, 5:14 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT THU AUG 16 2007

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
QUICK UPDATE TO ADD THE SEVERE THUNDERSTORM WATCH TO OUR NORTHERN 7
COUNTIES. THIS AREA IS IN THE PROXIMITY OF THE FNTL BNDRY THAT IS
SAGGING SOUTH AND THE ADDED LIFT COUPLED WITH THE EXTREME HEAT AND
RESULTANT CONVECTIVE TEMPS IS KICKING OFF A LINE OF STRONG TO SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF I-64.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SATURDAY NIGHT/

UNSTABLE ENVIRONMENT IN PLACE ACROSS THE AREA THIS AFTERNOON.
FCST SOUNDINGS HAD CONVECTIVE TEMPERATURES AROUND 100 DEGREES...
WHICH IS WHAT WE ARE SEEING ATTM. HOWEVER...SLIGHTLY DRIER AIR HAS
MIXED DOWN ACROSS PORTIONS OF THE AREA. SUSPECT THIS WILL HELP RETARD
INITIALIZATION OF ANY CONVECTION A BIT LONGER...BUT STILL CAN NOT
RULE OUT SOME ISOLATED ACTIVITY. THEREFORE LEFT A SLIGHT POP IN A
FIRST PRE PERIOD IN THE ZONES FOR LOCATIONS THAT CONTINUE TO FALL
UNDER THE HEAT ADVISORY.

UPSTREAM THUNDERSTORM COMPLEX IS CURRENTLY INTERACTING WITH CONVECTION
WHICH HAS FIRED ALONG THE FRONTAL BOUNDARY. THIS ALONG WITH VERY HIGH
SFC TEMPS HAS ALLOWED FOR AN EXPLOSION IN THE STRENGTH THESE
THUNDERSTORMS WHICH ARE CURRENTLY MOVING UP THE OHIO RIVER VALLEY.
LIGHTNING STRIKES JUMPED FROM AROUND 150 TO 600+ IN LESS THAN ONE
HOUR. THIS AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD INTO
A VERY UNSTABLE AIR MASS. THEREFORE...INCREASED POPS INTO THE LIKELY
CATEGORY IN OUR NORTH...BEFORE TAPERING THEM DOWN THROUGH THE
OVERNIGHT AS THE FRONT AND ASSOCIATED CONVECTION LOSES ANY FAVORABLE
SFC HEATING. EXPECTATIONS ARE THAT A SEVERE WATCH BOX WILL BE ISSUED
FOR PORTIONS OF EASTERN KENTUCKY...PROBABLY ALONG THE INTERSTATE 64
CORRIDOR...OR POSSIBLY NORTH OF THE MOUNTAIN PARKWAY SOMETIME LATE
THIS AFTERNOON OR THIS EVENING.

THE NAM CONTINUES TO LOOK TOO AGGRESSIVE WITH THE TIMING OF THE COLD
FRONT WHILE THE GFS MAY BE A BIT SLOW. CONSEQUENTLY CONTINUED TO USE
A BLEND OF THE NAM AND GFS FOR THE REST OF THE SHORT TERM PERIOD.
FOLLOWING THIS MINDSET...THIS WOULD KEEP A TIER OF COUNTIES IN OUR
SOUTH UNDER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORM IN THE
MORNING...ISOLD ELSEWHERE. THEREAFTER...WEATHER REMAINS DRY AS HIGH
PRESSURE BUILDS INTO THE REGION. FOR TEMPS...LEANED TOWARDS THE
WARMER NAM MOS FOR OVERNIGHT LOWS AS IT HAS BEEN PERFORMING WELL.
LEANED TOWARDS THE WARMER MAV MOS GUIDANCE FOR HIGHS AS THIS IS WHERE
IT HAS PERFORMED BEST. ONLY EXCEPTION WAS SATURDAY NIGHT...SUNDAY
MORNING LOWS. NAM AND MAV MOS CAME IN WITH AS MUCH AS A 10 TO 15
DEGREES DIFFERENCE. SPLIT THE POT HERE...RIGHT DOWN THE MIDDLE.
HOWEVER...WOULD NOTE THAT LAST WEEK THE MAV MOS PERFORMED VERY WELL
WITH COOLER AIR UNDER SIMILAR CONDITIONS. SO MAV MOS MAY HAVE BEEN
THE BETTER WAY TO GO.

.LONG TERM.../SUNDAY THROUGH THURSDAY/

THIS FCST STARTS WITH A WARM FNT WELL NORTH OF THE CWFA AND HIGH
PRESS BUILDING IN. PCPN TRAVELING UP THE MS RVR VALLEY AND THEN EAST
ACROSS THE GT LKS JUST NORTH OF THE FNTL BNDRY. THIS WRM FNT
CONTINUES ITS NORTHERLY MVMT AND PUSHES THE PCPN AHEAD OF IT WITH
RESULTING WX TO BE DRY AND HOT ACROSS ERN KY. STILL LOOKING AT SLIGHT
CHC POP EACH AFTN AND EARLY EVENING IN A STRICTLY DIURNAL PATTERN.
WITH THE STRONG HEATING AND A DEFINITE INVERTED V APPEARANCE TO THE
SOUNDINGS...ANY CONVECTION THAT IS ABLE TO INITIATE...WILL BE
ELEVATED AND THE ONLY HAZARD WILL BE FROM POSSIBLE MICROBURSTS.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS CONTINUE ACROSS THE AREA. A COLD FRONT OVER OHIO INTO
INDIANA WILL DROP SLOWLY SOUTH TODAY...PASSING THROUGH THE AREA
OVERNIGHT. LATEST SOUNDINGS PUT OUR CONVECTIVE TEMP AROUND 101-102
WHICH DOES...IN FACT...LOOK REACHABLE. EXPECT SOME ISOLATED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ALTHOUGH THEY WILL
PROBABLY BE VERY ELEVATED...AND IF THE FNT CAN GET CLOSE ENUF TO
IMPACT THE AREA WITH SOME ADDITIONAL LIFT...ALONG AND IN THE VICINITY
OF THE FRONT. MENTIONED VCTS IN THE TAFS DURING THE MOST FAVORABLE
TIMES FOR TSRA...GENERALLY FROM LATE THIS AFTERNOON INTO THIS
EVENING. MENTIONED VCSH AFTER THIS PERIOD...WITH A CB CLOUD TYPE TO
INDICATE SOME ISOLATED TSRA IN THE AREA...GENERALLY EXPECTED WITH THE
FNTL PASSAGE. THE FRONT SHOULD BE MOVING SOUTH OF THE AREA BY FRIDAY
MORNING. COULD BE SOME LINGERING SHOWERS OR THUNDERSTORMS EARLY...BUT
THINGS SHOULD BEGIN TO CLEAR OUT LATER ON IN THE DAY. DID MENTION
SOME MVFR FOG AT LOZ AND SME TOWARD FRIDAY MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ068-079-080-083-
084.

&&

SHORT TERM...RAY/DUSTY
LONG TERM....DUSTY
AVIATION...DUSTY
Hazardous weather outlook, Aug 16, 4:49 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
449 AM EDT THU AUG 16 2007

KYZ044-050>052-058>060-069-085>088-104-106>120-171200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-WHITLEY-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
449 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. AN ISOLATED
STORM OR TWO COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING AND AGAIN FROM SATURDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KYZ068-079-080-083-084-171200-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY
449 AM EDT THU AUG 16 2007

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUSLY HOT WEATHER EXPECTED TODAY WITH HEAT INDICES REACHING AND
EXCEEDING 105 DEGREES THIS AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. AN ISOLATED
STORM OR TWO COULD BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING AND AGAIN FROM SATURDAY
NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:50 AM EDTHeat AdvisoryJKLLaurel, McCreary, Pulaski, Rockcastle, Wayne16 hr
Aug 16, 5:08 PM EDTSevere Thunderstorm WarningJKLFleming37 min
Aug 16, 5:20 PM EDTSevere Thunderstorm WarningJKLLee25 min
Aug 16, 6:19 PM EDTSevere Thunderstorm WarningJKLBreathitt29 min
Aug 16, 6:22 PM EDTSevere Thunderstorm WarningJKLFleming23 min
Aug 16, 6:32 PM EDTSevere Thunderstorm WarningJKLRowan13 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.